Format

Send to

Choose Destination
Glob J Health Sci. 2014 Oct 28;6(6):295-9. doi: 10.5539/gjhs.v6n6p295.

Acute dystonia due to citalopram treatment: a case series.

Author information

1
Mazandaran University of Medical Sciences. smhdmoosavi@yahoo.com.

Abstract

INTRODUCTION:

Abnormal movements such as acute dystonia, dyskinesia, parkinsonism, exacerbation of Parkinson disease, akathisia and possibly neuroleptic malignant syndrome may be associated with the use of selective serotonin reuptake inhibitors (SSRIs) rarely. Citalopram, a typical SSRI, used in serotonergic dysfunction related disorders, potentially can cause extrapyramidal symptoms such as acute dystonia.

METHODS:

In a retrospective survey on patients referred to psychiatric clinic between February 2010 and February 2011 who were prescribed citalopram by the psychiatrist. The data about Demographic, history of drug and alcohol abuse or dependence, diagnosis and citalopram consumption length collected. The daily dose of citalopram was also recorded. Acute dystonia was identified by a validated chart review and precise neurological examination.

RESULTS:

Nine patients were included. Citalopram was initiated at a 20 mg and titrated to a mean dose of 27 mg. The median length of acute dystonia after citalopram therapy was nine days. Other common adverse events included somnolence, gastric upset and nightmare in the cases.

CONCLUSIONS:

This case series was an effort to show the citalopram potential to trigger acute dystonia. Clinician needs to be aware of possible dystonia, as early recognition is necessary to prevent major adverse outcomes.

PMID:
25363102
PMCID:
PMC4825509
DOI:
10.5539/gjhs.v6n6p295
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Canadian Center of Science and Education Icon for PubMed Central
Loading ...
Support Center